Iowa, 2023

Winter Storm in Iowa, March 25, 2023

March 25, 2023 · NWS DVN · 5 events in 5 counties and zones

A strong winter storm brought moderate to heavy snow to portions of eastern Iowa and northwest Illinois late Friday night and early Saturday morning. Precipitation began as rain that quickly changed over to snow early Saturday.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong winter storm brought moderate to heavy snow to portions of eastern Iowa and northwest Illinois late Friday night and early Saturday morning. Precipitation began as rain that quickly changed over to snow early Saturday. Heavy wet snow fell east of a line from Fairfield, to Iowa City and Dubuque, and generally north of a line from Burlington, Iowa to Galesburg, Illinois. The heaviest snowfall amounts between 8 and 12 inches fell from extreme eastern Iowa in Cedar, Scott, and Clinton counties, to Carroll, Jo Daviess, and Stephenson counties in Illinois. This heavy snow caused numerous accidents and downed several tree branches due to the weight of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 24, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 24, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1243 AM CDT Sat Mar 25 2023

...AVIATION UPDATE...

.UPDATE...
Issued at 906 PM CDT Fri Mar 24 2023

Quick secondary update on headlines. Chicago has added LaSalle
county, and given the forecast and layout of headlines, I've added
Putnam to fill a visual hole in the hazard map.

Again, for us, it looks like our highest totals will be in
Whiteside and adjacent sections of Carroll County.

UPDATE Issued at 841 PM CDT Fri Mar 24 2023

The arc of rainfall lifting northward continues to slowly lift
north. This is handled well by the short term guidance, showing
light qpf falling through 06z tonight. However, models are showing
a rapid transition to snow in that axis, especially near the Quad
Cities and northeast by 06z. While that seems aggressive, there is
notable dry low level air in north central Illinois, with a pocket
of lower to mid 20s dewpoints in the vicinity of Rockford. The
small reservoir of drier air, is already allowing for a ice
pellet mix near Aurora via MPING reports. Thus, at least a mix
should be in place from the Quad Cities northeast well before the
time of maximum lift.

Regarding the period of maximum lift, with the deformation zone in
the 09z through 14z time frame, there is an indication that a
short period of very deep dendritic growth of 3-5 kft is possible,
along with the HRRR suggestion of thunder. I do think the Kuchera
accumulations are too bullish in lacking the compression of such
wet snow on warm ground, but the dendritic growth may allow for at
least an hour of 2+ inch per hour snowfall rates in the advisory
counties. The best signal for a longer duration of these rates is
in Whiteside and southeast Carroll counties. So, it's posssible
should these trends develop, a overnight upgrade to a warning
could occur with amounts potentially in the 5-10 range there.

No changes on headlines this evening.

ERVIN

&&

.SYNOPSIS...
Issued at 309 PM CDT Fri Mar 24 2023

18z surface data has low pressure in southeast Oklahoma with a
frontal boundary into southern Missouri while high pressure was over
the Great Lakes. Dew points were in the 20s across the Great Lakes
and into the central and northern Plains with 30s and 40s from the
Ohio Valley into the southern Plains.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 309 PM CDT Fri Mar 24 2023

The current winter weather headlines have been expanded south and
east.

Dry air from the high over the Great Lakes will keep dry conditions
until almost sunset across the area. Around sunset rain from the
storm system will slowly move into the southern areas and expand
northward through midnight.

After midnight the rain will cool the atmosphere and force the rain
over to all snow in roughly a two hour period; the most likely time
frame being 2 to 4 AM.

The snow will be a very wet type and initially will melt on contact
with the warm ground and roads. However toward sunrise snowfall
rates are expected to increase to 1-1.5 inches per hour. Once this
snowfall rate occurs snow will begin to accumulate on grassy
surfaces. A slushy accumulation on the roads is expected as roadway
temperatures cool. Bridges and overpasses will have the best chances
of becoming slick and snow covered.

The snow will end from west to east Saturday morning with dry
conditions Saturday afternoon.

As for snowfall amounts there has been a slight shift to the east
with the axis of the heaviest snow. Additionally there will be sharp
gradients on the western and eastern edges of the snow axis.

The axis of the heaviest snow currently looks to be from just east
of the Quad Cities, through Sterling, IL and a little east of
Rockford, IL.

Amounts in the advisory area look to be 3-6 inches east of the
Mississippi and generally north of I-80. South of I-80 and west of
the Mississippi amounts of 1 to 3 inches are expected.

.LONG TERM...(Saturday night through Friday)
Issued at 309 PM CDT Fri Mar 24 2023

Cooler than normal through mid-week then above normal temperatures
with a significant storm system.

Saturday night
Assessment...high confidence

Quiet, dry and chilly conditions will be seen as high pressure moves
through the Midwest.

Sunday through Monday night
Assessment...medium to high confidence

An upper level disturbance followed by a weak storm system will move
through the area. The disturbance will bring some light snow or a
rain/snow mix to the area on Sunday. The weak storm system is
forecast to bring a rain/snow mix to the area Sunday night
followed by rain Monday into Monday night.

Right now the model consensus has slight chance pops Sunday, chance
pops Sunday night into Monday and then slight chance pops Monday
night.

Snow accumulations for either event look to be a dusting. At the
very worst localized 1 inch amounts are possible.

Tuesday/Tuesday night
Assessment...high confidence

Quiet, dry but cooler than normal conditions will be seen as high
pressure quickly moves through the Midwest. Attention then turns to
the significant storm system.

Wednesday through Friday
Assessment...high confidence on a storm system. Medium confidence
on timing

The global models bring a significant storm system through the area
and suggest that it will arrive in two parts; the first Wednesday
into Wednesday night and the second Thursday into Friday.

From a big picture view the two separate systems will pull much
warmer air into the area. The precipitation type looks to be all
rain with the warm air over the area and a potential for
thunderstorms. Temperatures will be slightly below normal on
Wednesday but will climb to above normal by Friday.

Right now the model consensus has slight chance to chance pops
Wednesday, chance pops Wednesday night and Friday with likely pops
Thursday and Thursday night.

Overall rainfall looks to be light to moderate but could be locally
heavy from thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1243 AM CDT Sat Mar 25 2023

A messy night remains ahead of us, as an area of low pressure will
bring widespread rain transitioning to snow early this morning,
along with widespread MVFR to IFR conditions. The snow will
gradually expand southward, which will lead to increasing
potential for accumulations. One major area of uncertainty is
whether or not the snow will overcome the relatively warmer
pavement temperatures, which may result in some slushy
accumulations. Ensemble guidance is suggesting that snowfall
rates of between 0.5 to 1.0 inches per hour are likely, with the
possibility of higher snowfall rates for a brief period after 12z
near MLI. This snow is expected to be the wet, heavy variety.
Eventually, the snow will taper off by mid to late morning, with
VFR conditions returning for the PM hours today.

&&

.HYDROLOGY...
Issued at 903 PM CDT Fri Mar 24 2023

Have issued a Flood Watch for Moline and Joslin on the lower Rock
River basin. Still 48+ hrs away but given western shift to
heavier qpf axis now projected over the basin owing to moderate
confidence at this range to go ahead and issue. Still, uncertainty
in how much of the qpf falls as rain versus snow with influence on
runoff. The Flood Watch also remains in effect for La Moine River
near Colmar.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 4 AM early this morning to 1 PM CDT
     this afternoon for Clinton-Jackson-Scott.

IL...Winter Weather Advisory from 4 AM early this morning to 1 PM CDT
     this afternoon for Bureau-Carroll-Henry IL-Jo Daviess-
     Mercer-Putnam-Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Schultz
HYDROLOGY...McClure
Hazardous weather outlook, Mar 24, 8:47 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
947 PM CDT Fri Mar 24 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
947 PM CDT Fri Mar 24 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Rain will mix with, then change to heavy wet snow overnight. A
Winter Weather Advisory has been issued for areas near Quad
Cities and northeast. Please see the Winter Weather Advisory for
more details on accumulations.

The main impact will be during the time snow is falling, when wet
roads and slush covered roads are expected between 2 AM and Noon
Saturday. Visibility will be low at times in heavy snow rates that
could briefly reach 2 inches per hour. Despite the heavy snow,
most accumulation is expected on grassy and elevated surfaces.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Accumulating wet snow will continue after sunrise Saturday
morning, with snow coming to an end by the late morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of snow accumulation of an inch or greater would be
appreciated.

Ervin/JTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Jackson

When
March 25, 12:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Trained spotters, Cocorahs, and numerous public reports showed 5 to 10 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The most snow fell in eastern Jackson County.

Winter Storm, Cedar

When
March 25, 12:20 AM CST to 7:40 AM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Trained spotters, Cocorahs, and numerous public reports showed 4 to 10 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The most snow fell in eastern Cedar County.

Winter Storm, Muscatine

When
March 25, 12:20 AM CST to 7:40 AM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Trained spotters, Cocorahs, and numerous public reports showed 5 to 7 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The most snow fell in eastern Muscatine County.

Winter Storm, Scott

When
March 25, 12:20 AM CST to 9:10 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Trained spotters, Cocorahs, and numerous public reports showed 7 to 11.5 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The most snow fell in northern Scott County.

Winter Storm, Clinton

When
March 25, 12:20 AM CST to 9:10 AM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Trained spotters, Cocorahs, and numerous public reports showed 7 to 11 inches of heavy wet snow fell early in the morning March 25th. This heavy snow caused dangerous travel early in the day, and brought down numerous tree branches. The most snow fell in central Clinton County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083421, 1083413, 1083414, 1083415, 1083417.